Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Hives, feet red and itching after hot shower. Is it treatable?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 6420 Questions
Question
19 years old
5 ft 9.5
125 lbs
Type 1 Diabetes
Asthma
Allergy to Dairy, Penicillin, Sulfa

Several months ago before the summer, I met with a pulmonologist and was diagnosed with pneumonia. Given my diabetes, the doctor advised Avelox for treatment. Being afraid of taking a relatively potent drug, I tried Zithromax first. After three days of suggested use, I began developing itchy, raised hives over my legs and arms. My cough also wasn't subsiding so I decided to switch to Avelox. I do not remember exactly how long I treated myself with Avelox, but after what seemed like a week, my pneumonia was more or less gone. I felt much better. Hives continued throughout the week when I was using Avelox, but I thought it was the residue from the Zithromax rather than from the Avelox.


Here I am, six months later. The pneumonia is long gone, but unfortunately the hives keep coming back. Since the day I noticed it after taking Zithromax, the hives have been coming back sporadically and I can't seem to identify the source. After I take a warm~hot shower, my feet get red and I feel them itching. I also get hives after wearing warm clothing or long-sleeve shirts for prolonged periods of time. In other words, the hives seem to arrive upon exposure to heat. I never had this before! Sometimes, the hives arrive after I eat some food. I ate an XXXXXXX the other day and got the hives half an hour later.

What is going on? Why am I getting hives? Is it treatable? Any guidance greatly appreciated!
Posted Sat, 5 May 2012 in Asthma and Allergy
 
 
Answered by Dr. Praveen Tayal 2 hours later
Hello,
Thanks for posting your query.

Getting hives repeatedly specially on exposure to heat is suggestive of allergy and cholinergic urticaria.

It is characterised by a hypersensitive response in the skin as a result of the body increase in temperature (passively or actively), or the release of sweat.

Some common treatments include taking antihistamines (such a Allegra, Zyrtec, or stronger ones), avoiding known triggers (such as hot weather, physical activity, and spicy foods), corticosteriods (only for extreme cases), anabolic steroids, UVB therapy, sweat/exercise therapy, diet changes (such as avoiding known trigger foods), and more.

You can get the appropriate drugs prescribed from your dermatologist.

I hope this answers your query effectively. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.

Regards.
Dr. Praveen Tayal
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Allergist

Related Drugs/Medications

Related Treatment/Therapy

All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions